Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 10, 2008, 5:25 PM CDT for Mahaska County, Marion County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2008, 5:25 PM CDT (22:25 UTC)
- Expired
- Apr 10, 2008, 5:45 PM CDT
- In force
- 20 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Apr 10, 4:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDMX 102224
TORDMX
IAC123-125-102300-
/O.NEW.KDMX.TO.W.0006.080410T2225Z-080410T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT THU APR 10 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
MARION COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 600 PM CDT.
* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES
SOUTHWEST OF KNOXVILLE...OR 33 MILES SOUTHEAST OF DES MOINES...
MOVING NORTHEAST AT 36 MPH.
* THE TORNADO WILL BE NEAR...
KNOXVILLE BY 535 PM CDT...
PELLA BY 555 PM CDT...
THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR SOUTHERN IOWA.
LAT...LON 4132 9329 4151 9300 4151 9280 4133 9263
4115 9318 4116 9321
TIME...MOT...LOC 2225Z 231DEG 31KT 4124 9318
$$
SMALL2 follow-up statements
000 WWUS53 KDMX 102235 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 535 PM CDT THU APR 10 2008 IAC123-102245- /O.CAN.KDMX.TO.W.0006.000000T0000Z-080410T2300Z/ MAHASKA IA- 535 PM CDT THU APR 10 2008 ...THE TORNADO WARNING FOR NORTHWESTERN MAHASKA COUNTY IS CANCELLED... AT 530 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHWESTERN IOWA. LAT...LON 4137 9321 4151 9300 4151 9287 4129 9313 TIME...MOT...LOC 2235Z 211DEG 43KT 4139 9311 $$ IAC125-102300- /O.CON.KDMX.TO.W.0006.000000T0000Z-080410T2300Z/ MARION IA- 535 PM CDT THU APR 10 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHEASTERN MARION COUNTY... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER CENTRAL MARION COUNTY...OR 29 MILES SOUTHEAST OF DES MOINES...MOVING NORTHEAST AT 49 MPH. THE TORNADO WILL BE NEAR... RURAL NORTHEASTERN MARION COUNTY AT 550 PM CDT SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4137 9321 4151 9300 4151 9287 4129 9313 TIME...MOT...LOC 2235Z 211DEG 43KT 4139 9311 $$ SMALL
000 WWUS53 KDMX 102245 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 546 PM CDT THU APR 10 2008 IAC125-102256- /O.CAN.KDMX.TO.W.0006.000000T0000Z-080410T2300Z/ MARION IA- 546 PM CDT THU APR 10 2008 ...THE TORNADO WARNING FOR NORTHEASTERN MARION COUNTY IS CANCELLED... AT 544 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4137 9321 4151 9300 4151 9287 4129 9313 TIME...MOT...LOC 2246Z 211DEG 43KT 4150 9302 $$ SMALL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 10, 3:36 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 10, 3:36 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT THU APR 10 2008 .DISCUSSION... MOST ACTION IN THE EARLY PART OF THE FCST. LO PRES OVR NERN KS LFTG NWD AND WILL MOVE THRU IA TNGT. WELL PROGGED BY THE MODLS. CUR WRMFNT PUSHING INTO SRN IA ATTM WTIH DEW POINTS IN THE UPPER 50S TO LOW 60S JUST S OF THE BNRY. ARC OF LOW TOP CONVETION LFTG NNEWD AND WILL AFFECT THE CWA THRU 01Z. AS LOW DEPARTS...COLD AIR WILL SINK SWD ACRS THE AREA. EXPECT PCPN TO CHNG TO SNW OVR THE WRN PART OF THE CWA BY SNRS AND SPRD EWD SLOWLY TO ALL BUT THE FAR EAST BY EVE. COULD SEE A COUPLE INCHES OVR THE NW...WITH ONLY LGT ACCUMS ELSE. -SHSN WILL CONT INTO SAT WITH CLRG SPRDG EWD ON SUN. WRMG TREND WILL MOVE IN FOR SUN INTO NET WEEK WITH TEMPS WRMG TO WELL ABV NORMAL BY TUE. AVIATION...10/18Z MAINLY IFR CIGS/VSBYS WILL CONTINUE THROUGH THE TAF PERIOD. RAIN WILL PUSH NORTH OUT OF NORTHERN IOWA THIS AFTERNOON...BUT SHOWERS AND STORMS EXPECTED TO DEVELOP AGAIN DURING THE LATE AFTERNOON AND PERSIST TONIGHT INTO FRIDAY MORNING. HAVE TEMPO GROUPS FOR HIGHEST INTENSITY TSRA FROM 22Z-24Z AT KDSM/KOTM. ANY SEVERE POTENTIAL WILL BE MAINLY LIMITED TO SOUTHERN IOWA...MAINLY FROM 21Z TO 02Z. STRONG PRESSURE GRADIENT WILL KEEP STRONG EASTERLY WINDS UP THROUGH MUCH OF THE AFTERNOON AT KDSM/KOTM...AND INTO THE EARLY EVENING ACROSS NORTHERN IOWA. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLACK HAWK-BOONE- BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET- FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH- MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO- WORTH-WRIGHT. FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR APPANOOSE-DAVIS- DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-WAPELLO-WAYNE. &&
Hazardous weather outlook, Apr 10, 5:30 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CDT THU APR 10 2008 IAZ039-049-050-059>062-071>075-081>086-092>097-111030- BLACK HAWK-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 530 AM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE NORTH ACROSS THE REGION TODAY AND EARLY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY LATE THIS AFTERNOON THROUGH LATE EVENING...WITH LARGE HAIL THE PRIMARY THREAT. HOWEVER...THERE IS SOME CONCERN FOR DAMAGING WINDS AND ISOLATED TORNADOES...MAINLY SOUTH OF HIGHWAY 92 AND EAST OF INTERSTATE 35. A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THE AREA SOUTHEAST OF A LINE FROM GRINNELL TO LAMONI THROUGH MIDNIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. IAZ004>007-015>017-023>028-033>038-044>048-057-058-070-111030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-CASS- 530 AM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL MOVE NORTH ACROSS THE REGION TODAY AND EARLY TONIGHT. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WILL MIX WITH AND CHANGE TO SNOW FROM WEST TO EAST ON FRIDAY. SOME LIGHT ACCUMULATIONS OF SNOW...GENERALLY 2 INCHES OR LESS ARE POSSIBLE...ESPECIALLY NORTHWEST OF A FORT DODGE TO MASON CITY LINE. WINDS WILL ALSO INCREASE FROM THE WEST OR NORTHWEST AND GUST 30 TO 35 MPH AT TIMES...AND COMBINED WITH THE SNOW COULD RESULT IN REDUCED VISIBILITY AND DANGEROUS DRIVING CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF WIND GUSTS...HAIL OR SNOWFALL ARE APPRECIATED. MOYER
In the hours before
Local storm report, Apr 10, 5:06 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TORNADO NUMA 40.69N 92.98W
04/10/2008 APPANOOSE IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS A TORNADO ON THE GROUND NEAR NUMA
MOVING NORTHWEST.
&&
LEELocal storm report, Apr 10, 5:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
522 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO MORAVIA 40.89N 92.82W
04/10/2008 APPANOOSE IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS TORNADO IN MORAVIA MOVING
NORTHEASTWARD WITH DAMAGE TO A GARAGE AND A HOUSE.
&&
LEEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 9:53 PM CDT | River Flood Warning | DMX | Lucas | 60 hr |
| Apr 10, 4:17 AM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 17 hr |
| Apr 10, 4:24 PM CDT | Tornado Warning | DMX | Clarke, Decatur, Lucas, Wayne | 51 min |
| Apr 10, 4:49 PM CDT | Tornado Warning | DMX | Clarke, Lucas, Warren | 26 min |
| Apr 10, 4:52 PM CDT | Tornado Warning | DMX | Appanoose, Wayne | 23 min |
| Apr 10, 5:11 PM CDT | Tornado Warning | DMX | Appanoose, Mahaska, Marion, Monroe, Wapello | 34 min |
| Apr 10, 5:42 PM CDT | Tornado Warning | DMX | Mahaska, Poweshiek | 48 min |
| Apr 10, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe | 35 min |
| Apr 10, 6:27 PM CDT | Tornado Warning | DMX | Poweshiek, Tama | 48 min |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.